Florida, 2018

Damaging Wind in Florida, September 16, 2018

September 16, 2018 · NWS JAX · 1 event in 1 county or zone

Diurnally enhanced sea breeze and a convergent band of convection extending across NE FL triggered a pulse severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Diurnally enhanced sea breeze and a convergent band of convection extending across NE FL triggered a pulse severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 16, 2:36 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 16, 2:36 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
336 PM EDT Sun Sep 16 2018

...HOT CONDITIONS FOR NE FLORIDA, DRY ACROSS SE GEORGIA...

.NEAR TERM...Today and Tonight...

The local area is experiencing two separate air masses with the
influence of Florence still noticeable across southeast GA and the
return of southerly flow for northeast FL. Satellite observations
early this afternoon have shown cumulus/towering cumulus
developing along and southeast of a mixing-ratio gradient from
Jacksonville to Gainesville to the Gulf coast. Southerly flow has
contributed to the increase of low-level moisture allowing mixing
ratios ranging from 18-22 g/kg. Further north, northwesterly flow
is continuing to provide drier air (mixing ratios of 14-16 g/kg)
into parts of southeast GA. So while isolated showers are possible
across southeast GA, the focus for more robust
showers/thunderstorms will be across northeast FL, south of I-10
and east of I-75. Recent 17Z HRRR shows activity remaining fairly
scattered but focusing a band of showers/thunderstorms near
to or south of JAX metro and the east coast beaches down to
Flagler Beach. This activity will move off the coast during the
evening hours. Along with the chance for storms, subsident air to
the SW of Florence continues to provide above average temperatures
along with near criteria heat indices. Many areas across Florida
already seeing heat indices from 100-108 this afternoon, with even
a few spots near 110. With these observations, decided on a
short-fused heat advisory until 7 PM. Temperatures will remain
high into the evening hours before slowly decreasing into the mid
to upper 70s by early morning.

.SHORT TERM...Monday-Tuesday...

The deep moisture fetch from remnants of Florence will still play
a role in the short term period forecast. Deep moisture (PWATs
around 2.3 inches) over the area will support tropical downpours
with any daytime convection that forms. Weak SSW flow will
promote the advancement of both sea-breeze boundaries inland on
Monday. This is where the best chance for strong storms will be
along with the threat of locally heavy rainfall. Flow shifts to
the west on Tuesday and the depth of moisture decreases. Despite
these changes, still expecting scattered to numerous showers and
thunderstorms for much of the area. Temperatures a slightly cooler
during this period given the higher chance for precipitation. Low
mid 90s are likely before showers and thunderstorms locally cool
down certain locations.

.LONG TERM...Wednesday-Saturday...

Mid-level trough moving through the east coast on Wednesday will
have a surface front associated with it extending southwestward
into the local area. Moisture is not incredibly deep, but with the
front present, scattered to numerous daytime convection is
expected for Wednesday. The strongest storms are likely to be
associated with the local sea-breeze boundaries that push inland
throughout the day. On Thursday, a deep ridge of high pressure
settles in over the Carolinas, resulting in easterly flow and the
continued chance for daytime convection. By Friday and Saturday,
the ridge potentially pushes south far enough, bringing drier air
and lower chances for convection. Nevertheless, the area will be
on the southwest side of the high pressure, keeping at least a
decent moisture feed from the southeast.

The warmest day of the long term period will be Wednesday as the
front stalls over the area. Low to mid 90s are expected on
Wednesday with upper 80s to lower 90s throughout the rest of the
period as easterly flow promotes a slight reduction in daytime
highs. Night-time lows persist in the low to mid 70s inland, and
upper 70s along the coast.

&&

.AVIATION...18Z TAF PERIOD...

WSW winds 12-14 kts and gusts of 17-22 kts will continue into the
afternoon with potential restrictions to MVFR possible at NE FL
terminals where a passing shower or thunderstorm is possible.
Included VCSH for now for NE FL terminals through early evening.
Winds transition tonight to more SSW with speeds 3-5 mph.
Conditions favorable for low stratus formation impacting VQQ and
GNV once again, and trended toward IFR cigs for now based on
SREF/NAM/LAV guidance after 09Z. Monday VFR expected by mid-
morning, then increased shower and tstorm coverage under south
winds as sea breeze showers/tstorms develop into the afternoon.

&&

.MARINE...

Seas remain elevated along with long swell periods due to some
remnant activity from Florence. As a result SCEC conditions exist
for all area waters today. Winds and seas gradually decrease into
early next week ahead of a frontal system that will enhance the
threat for showers and thunderstorms.

Rip Currents: High risk of rip current until evening given
elevated seas and long period swells.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  93  73  92 /  10  50  20  30
SSI  78  89  76  89 /  20  30  50  40
JAX  76  92  74  92 /  30  50  40  40
SGJ  77  89  75  89 /  40  40  40  40
GNV  75  92  73  92 /  10  50  30  30
OCF  75  92  73  92 /  10  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

AM...None.
&&

McGinnis/Enyedi/Elsenheimer

In the hours before

Special weather statement, Sep 16, 1:00 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
200 PM EDT SUN SEP 16 2018

FLZ036-161830-
Alachua FL-
200 PM EDT SUN SEP 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA COUNTY UNTIL 230
PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
University Of Florida, or near Gainesville, moving northeast at 20
mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Gainesville, University Of Florida, Gainesville Airport, Newnans Lake
and Waldo.

LAT...LON 2959 8241 2985 8229 2984 8228 2985 8226
      2979 8212 2955 8232
TIME...MOT...LOC 1800Z 206DEG 17KT 2963 8233

ENYEDI
Special weather statement, Sep 16, 2:54 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT SUN SEP 16 2018

FLZ032-033-162030-
Clay FL-Inland St. Johns FL-
354 PM EDT SUN SEP 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ST. JOHNS AND
NORTHERN CLAY COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving northeast at 15 mph.

Frequent lightning and wind gusts of around 40 mph can be expected
along with possible minor wind damage.

Locations impacted include...
Orange Park, Middleburg, Fleming Island, Doctors Inlet, Lakeside,
Bellair-Meadowbrook Terrace, Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2992 8179 3004 8195 3019 8180 3019 8169
      3014 8169 3013 8168 3004 8167
TIME...MOT...LOC 1953Z 222DEG 11KT 3004 8182

SHASHY
Special weather statement, Sep 16, 3:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
415 PM EDT SUN SEP 16 2018

FLZ025-032-033-125-133-162045-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-Clay FL-
Inland St. Johns FL-
415 PM EDT SUN SEP 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS...EAST CENTRAL
CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Switzerland, or near Green Cove Springs, moving east at 15 mph.

Frequent lightning and wind gusts of around 40 mph can be expected
along with possible minor wind damage.

Locations impacted include...
Green Cove Springs, Fruit Cove, World Golf Village, Nocatee, Bayard,
Durbin, Picolata and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 8163 3007 8171 3019 8143 2996 8132
TIME...MOT...LOC 2015Z 247DEG 13KT 3002 8160

SHASHY

The radar

The Jacksonville radar (KJAX), 42 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
September 16, 3:45 PM EST
Where
St. Johns County, 1.38 mi WSW of Ponte Vedra
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.220, -81.390

A large tree was blown down onto a home along Salt Marsh Circle in Ponte Vedra. Substantial damage occurred. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782052.